Nebraska, 2014

Damaging Winds in Nebraska, August 23, 2014

August 23, 2014 · NWS LBF · 2 events in 2 counties and zones

A broad area of thunderstorms impacted western and north central Nebraska on the evening of August 23rd. Some storms were severe across the southeastern Nebraska Panhandle and portions of southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A broad area of thunderstorms impacted western and north central Nebraska on the evening of August 23rd. Some storms were severe across the southeastern Nebraska Panhandle and portions of southwestern Nebraska. Strong winds up to 60 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 23, 3:53 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 3:53 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CDT SAT AUG 23 2014

.SYNOPSIS...
ISSUED AT 313 PM CDT SAT AUG 23 2014

H5 ANALYSIS FROM THIS MORNING HAS RIDGING ACROSS THE
MISSISSIPPI VALLEY FROM THE GULF COAST NWD INTO THE WESTERN GREAT
LAKES. FURTHER EAST...DECENT SHORTWAVES WERE NOTED OVER LAKE ONTARIO
AND NOVA SCOTIA. FURTHER WEST...A TANDEM OF SHORTWAVES WERE LOCATED OVER
THE INTERMOUNTAIN WEST. THE FIRST OVER WESTERN COLORADO AND A SECOND
OVER EASTERN IDAHO...WHILE ANOTHER SHORTWAVE WAS UPSTREAM OVER THE
ALASKA PANHANDLE. WV IMAGERY AS OF 1 PM CDT...INDICATED SHORTWAVE
ENERGY IN ASSOCIATION WITH THE WAVE OVER WESTERN COLORADO HAD BEGUN
TO EMERGE ACROSS CENTRAL COLORADO AND HAS LED TO INCREASING
CLOUDINESS ALONG THE FRONT RANGE OF COLORADO. OVER THE NEXT COUPLE
OF HRS...SHRAS AND TSRAS ARE EXPECTED TO DEVELOP ON THE LEE SIDE OF
THE ROCKIES INVOF THE FRONT RANGES OF COLORADO AND WYOMING. FURTHER
WEST...A CLOSED LOW REMAINS IN PLACE OVER EASTERN IDAHO ATTM WITH A
BROAD AREA OF CLOUDS AND SHOWERS ACROSS MONTANA...NORTH DAKOTA AND
NORTHERN SOUTH DAKOTA. ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA...ABUNDANT CLOUDINESS WAS PRESENT OVER MOST OF THE AREA
WITH THE EXCEPTION OF FAR SWRN NEBRASKA AND THE EASTERN NEBRASKA
PANHANDLE WHERE CLOUDS HAVE SCATTERED OUT OVER THE PAST 1 TO 2
HOURS. AT THE SURFACE...A TANDEM OF LOW PRESSURE CENTERS WERE
PRESENT ACROSS SERN WYOMING AND A SECOND OVER SOUTH CENTRAL SD. A
WARM FRONT EXTENDED FROM SERN WYOMING INTO EASTERN SOUTH
DAKOTA...WHILE A COLD FRONT EXTENDED SSWD INTO THE CENTRAL ROCKIES.
UNDER PARTLY TO MOSTLY CLOUDY SKIES...TEMPERATURES AS OF 3 PM
CDT...RANGED FROM 72 AT AINSWORTH...TO 82 AT BROKEN BOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 313 PM CDT SAT AUG 23 2014

MODELS REMAIN IN GOOD AGREEMENT
WITH THE PROJECTIONS OF A PV ANOMALY LIFTING NORTHEAST FROM FAR
SOUTHWESTERN WYOMING TOWARD THE NORTHERN PLAINS THIS EVENING AND
OVERNIGHT.  RECENT OBSERVATIONS INDICATE THAT THE LOW STRATUS IS
DISSIPATING EARLY THIS AFTERNOON...LEADING TO THE EVENTUAL
DESTABILIZATION OF THE LOWER TROPOSPHERE.  AS HEIGHTS FALL WITH THE
APPROACH OF THE PV MAX/ATTENDANT COLD FRONT...STORMS ARE ANTICIPATED
TO FORM INVOF OF THE HIGH PLAINS SURFACE LOW/FRONTAL BOUNDARY AND
POSSIBLY DRIFT EAST ACROSS THE SANDHILLS REGION OF NEB OVERNIGHT.
THE LATEST PROJECTIONS FROM THE RAP AND HRRR SHOWS THAT DESPITE THE
MORNING CLOUDS...LOW TO MID LEVEL LAPSE RATES HAVE INCREASED
SOME...YIELDING A WEAKLY UNSTABLE ATMOSPHERE ACROSS WESTERN PORTIONS
OF THE CWA /CONTINUED CLEARING WILL ALLOW FOR FURTHER
DESTABILIZATION/.  THE PROJECTED INSTABILITY /UPWARDS TO 1000 J/KG
ML CAPE/ COMBINED WITH 0-6KM BULK SHEAR OF 30KTS OR SO WILL PROMOTE
THE POSSIBILITY OF STRONG TO LOW END SEVERE STORMS THIS EVENING AND
OVERNIGHT.  ANOTHER AREA TO WATCH FOR SEVERE STORMS WILL BE ACROSS
NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AS A SECONDARY WARM FRONT
LIFTS NORTH TOWARD THE SOUTHEAST SOUTH DAKOTA.  ABUNDANT INSTABILITY
AND SUFFICIENT SHEAR WOULD PROMOTE RAPID STORM DEVELOPMENT CAPABLE
OF LARGE HAIL AND DAMAGING WIND GUSTS.

THE HEAVY RAIN THREAT WILL BE NOTICEABLY LESS TONIGHT AS BUFR
SOUNDINGS REVEAL A MUCH LESSER INFLUENCE FROM WARM RAIN
PROCESSES...BUT WITH PWATS AT OR SLIGHTLY ABOVE AVERAGE...BRIEF
HEAVY RAINFALL IS STILL POSSIBLE.

THE COLD FRONT CLEARS THE CWA EARLY ON SUNDAY WITH RAIN CHANCES
POSSIBLY LINGERING ACROSS OUR FAR EAST THROUGH 15Z...OTHERWISE A
SLIGHTLY COOLER AIRMASS IS ANTICIPATED WITH HIGHS RANGING FROM THE
MID 70S ACROSS OUR FAR NORTHWEST...TO LOW TO MID 80S SOUTH OF THE
INTERSTATE 80 CORRIDOR.  WITH MOISTURE LACKING AND A STABLE AIRMASS
ANTICIPATED SUNDAY AFTERNOON...STORM CHANCES SHOULD BE KEPT AT BAY
UNTIL AT LEAST 00Z MONDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 331 PM CDT SAT AUG 23 2014

SUNDAY NIGHT THROUGH TUESDAY...THE MAIN FORECASTING
CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES AND THE THREAT FOR
HEAVY RAIN AS A TROUGH AND SEMI STATIONARY FRONTAL BOUNDARY PERSISTS
ACROSS THE CENTRAL ROCKIES AND PLAINS DURING THE PERIOD. FOR SUNDAY
NIGHT...AFTER RELATIVELY QUIET WEATHER CONDS SUNDAY...MID LEVEL WAA
WILL INCREASE ALONG THE FRONT RANGE DURING THE
EVENING...TRANSITIONING EAST ACROSS THE CENTRAL PLAINS OVERNIGHT
SUNDAY NIGHT INTO EARLY MONDAY. AT THE SAME TIME...A NICE H250 JET
STREAK WILL LIFT ACROSS NWRN NEBRASKA INTO SOUTH DAKOTA PLACING
WESTERN AND NORTH CENTRAL NEBRASKA IN THE RIGHT REAR QUAD OF THIS
FEATURE. ENHANCED LIFT ACROSS THE FORECAST AREA...WILL LEAD TO A
SHARP INCREASE IN THE THREAT OF PCPN SUNDAY NIGHT INTO MONDAY. IN
THE LOWER LEVELS...A FRONTAL BOUNDARY WILL BE ANCHORED ACROSS SRN
NEBRASKA SUNDAY NIGHT WITH THE NOSE OF A H85 LOW LEVEL JET
POSITIONED ACROSS SWRN NEBRASKA. INHERITED FCST HAD THE HIGHEST POPS
ACROSS SRN PORTIONS OF THE FORECAST AREA SUNDAY NIGHT INTO MONDAY
MORNING AND APPEARS ON TRACK ATTM. PRECIPITATION CHANCES WILL
DECREASE SOMEWHAT MONDAY AS MID LEVEL FORCING PUSHES EAST INTO THE
MID MISSOURI VALLEY. BY MONDAY NIGHT...ANOTHER STRONG UPPER LEVEL
DISTURBANCE WILL PUSH ACROSS THE CENTRAL PLAINS...LEADING TO
INCREASED CHANCES FOR RAIN MONDAY NIGHT...AS WELL AS TUESDAY NIGHT. LOW
LEVEL EASTERLY WINDS AND ABUNDANT MID AND UPPER LEVEL MOISTURE
TRANSPORT FROM THE SOUTHWEST IN ASSOCIATION WITH HURRICANE MARIE
COULD LEAD TO HEAVY RAIN ACROSS THE CENTRAL PLAINS BEGINNING MONDAY
NIGHT AND POSSIBLY PERSISTING INTO TUESDAY NIGHT. FURTHER SUPPORT
FOR HEAVY RAIN IS EVIDENT IN FCST PWATS RANGING FROM 1.5 TO 2.0
INCHES MONDAY NIGHT THROUGH TUESDAY NIGHT.

WEDNESDAY THROUGH SATURDAY...LINGERING PCPN CHANCES ARE THE MAIN
FORECAST CHALLENGE IN THE LONG RANGE PERIODS. BY WEDNESDAY INTO
THURSDAY...THE PERSISTENT UPPER LEVEL TROUGH ACROSS THE
ROCKIES...WILL CROSS THE CENTRAL PLAINS INTO THE MISSISSIPPI VALLEY.
THE LATEST GFS SOLN IS 24 HRS FASTER COMPARED TO THE ECMWF IN
LIFTING THIS FEATURE EAST OF THE AREA. THE GFS IS DRY AFTER WEDS
WITH THE TROUGH OVER MISSOURI VALLEY BY 12Z THURSDAY...WHILE THE
ECMWF HAS THIS FEATURE OVER THE SAME AREA BY 12Z FRIDAY. INHERITED
FCST WAS DRY WEDS NIGHT AND INTRODUCED POPS FOR THIS PERIOD AS BOTH
MODELS HAVE TRENDED SLOWER. WILL HOLD OFF ON INTRODUCING POPS FOR
THURSDAY FOR NOW AND WAIT FOR THE MODELS TO COME INTO BETTER
AGREEMENT. AFTER UNSEASONABLY COOL HIGHS IN THE 70S FOR WEDNESDAY
AND THURSDAY...HIGHS WILL REBOUND BACK INTO THE 80S FOR THURSDAY AND
FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 553 PM CDT SAT AUG 23 2014

A PACIFIC COLD FRONT IS ENTERING WRN NEB THIS EVENING. THE FRONT
IS EXPECTED TO BE THE FOCUS FOR CONTINUED TSTM DEVELOPMENT
OVERNIGHT. STORM ACTIVITY IS EXPECTED TO DIMINISH IN COVERAGE
ACROSS NCNTL NEB BY 12Z SUNDAY AND VFR IS EXPECTED THEREAFTER ALL
AREAS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CLB
SHORT TERM...JACOBS
LONG TERM...CLB
AVIATION...CDC
Hazardous weather outlook, Aug 23, 4:09 PM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT SAT AUG 23 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-242315-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
609 PM CDT SAT AUG 23 2014 /509 PM MDT SAT AUG 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTH
CENTRAL NEBRASKA LATE THIS AFTERNOON AND EVENING FOR LOCATIONS
MAINLY NORTH OF HIGHWAY 12...OR NORTH OF A SPARKS TO MONOWI LINE.
LARGE HAIL...GUSTY WIND AND HEAVY RAIN WILL BE POSSIBLE IN THIS
AREA. ELSEWHERE...GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE
THIS AFTERNOON...AND ESPECIALLY THIS EVENING AND OVERNIGHT...WITH
BRIEF HEAVY RAINFALL AND GUSTY ERRATIC WIND BEING THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST
THROUGH AT LEAST WEDNESDAY NIGHT...AS A WARM FRONT STALLS ACROSS
SOUTHERN NEBRASKA. SOME THUNDERSTORMS MAY BE CAPABLE HEAVY
RAINFALL...ESPECIALLY ACROSS LINCOLN AND CUSTER COUNTIES MONDAY
NIGHT.

THE CHANCE OF WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME
MONDAY AND TUESDAY HOWEVER THERE IS AT LEAST SOME POTENTIAL FOR
ISOLATED SEVERE STORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE
ACROSS SOUTHWESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

In the hours before

Special weather statement, Aug 23, 4:11 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
611 PM CDT SAT AUG 23 2014

NEZ022-240015-
GARDEN NE-
511 PM MDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR GARDEN COUNTY UNTIL 615 PM MDT...

AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
CRESCENT LAKE NWR TO 13 MILES NORTHWEST OF LODGEPOLE...AND MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. 1 INCH OF RAIN MAY
FALL WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSHKOSH...
  LISCO...
  CRESCENT LAKE NWR...
  RICHARDSON LAKE...
  MUMPER...
  SUGAR LOAF HILL...
  DOGTOWN FLATS...
  DEER LAKE...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...
  ADAMS FLATS...
  RACKETT...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Aug 23, 4:17 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT SAT AUG 23 2014

NEZ007-009-010-240000-
BOYD NE-HOLT NE-ROCK NE-
617 PM CDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...WESTERN HOLT
AND CENTRAL BOYD COUNTIES UNTIL 700 PM CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
ATKINSON TO 7 MILES SOUTHEAST OF ROSE...AND MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. 1/2 INCH OF RAIN MAY FALL IN 30 MINUTES WITH
THESE STORMS BUT THEY MAY TRACK ACROSS THE SAME AREAS PRODUCING
HEAVY RAINFALL.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SPENCER...
  BRISTOW...
  LYNCH...
  STUART...
  BUTTE...
  ANOKA...
  MIDWAY...
  SYBRANT...
  SPENCER DAM...
  ANNCAR...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 280 AND 302.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 149 AND 150.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Aug 23, 4:29 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM MDT SAT AUG 23 2014

NEZ004-240015-
SHERIDAN NE-
529 PM MDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
615 PM MDT...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF PINE
RIDGE TO 7 MILES NORTHEAST OF HAY SPRINGS...AND MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. 1 INCH OF RAIN
MAY FALL IN 30 MINUTES WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GORDON...
  CLINTON...
  MOUNT MARIA...
  LONE BUTTE...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 93 AND 109.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Aug 23, 5:14 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM MDT SAT AUG 23 2014

NEZ022-056-240115-
DEUEL NE-GARDEN NE-
614 PM MDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR GARDEN AND DEUEL COUNTIES UNTIL
715 PM MDT...

AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
CRESCENT LAKE NWR TO 9 MILES NORTHEAST OF TWIN BUTTES...AND MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. 1/2 INCH OF RAIN MAY
FALL IN 30 MINUTES WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSHKOSH...
  CHAPPELL...
  BIG SPRINGS...
  LEWELLEN...
  MOUNT VERNON...
  ADAMS FLATS...
  RACKETT...
  ASH HOLLOW PARK...
  WINDLASS HILL...
  BARTON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 108.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 118.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Aug 23, 5:16 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM MDT SAT AUG 23 2014

NEZ004-094-240115-
SHERIDAN NE-WESTERN CHERRY NE-
616 PM MDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 715 PM MDT...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST
OF GORDON TO 6 MILES SOUTHEAST OF CLINTON...AND MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. 1 INCH OF RAIN
MAY FALL IN 30 MINUTES WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MERRIMAN...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
  SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...
  IRWIN...
  ROCK HILL...
  BAYONNE...
  INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 101 AND 138.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 224 AND 231.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Aug 23, 5:40 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM MDT SAT AUG 23 2014

NEZ022-056-240130-
DEUEL NE-GARDEN NE-
640 PM MDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL
COUNTIES UNTIL 730 PM MDT...

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSHKOSH TO 6 MILES
NORTH OF SEDGWICK...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. 1 INCH OF RAIN MAY FALL IN 30 MINUTES WITH
THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHAPPELL...
  BIG SPRINGS...
  LEWELLEN...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...
  BLUEWATER BATTLEFIELD PARK...
  ASH HOLLOW PARK...
  WINDLASS HILL...
  BARTON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 108.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 118.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The radar

The North Platte radar (KLNX), 149 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garden

When
August 23, 6:05 PM MST
Where
Garden County, 6.96 mi SSE of Lewellen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.240, -102.090

Thunderstorm wind gusts to 60 MPH were reported.

Thunderstorm Wind, Keith

When
August 23, 6:39 PM MST
Where
Keith County, Ogallala
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.130, -101.720

Thunderstorm wind gusts to 60 MPH reported at KOGA Radio Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535511, 535512.